Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Morristown, TN

April 10, 2009Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 10, 2009, 4:03 PM EDT for Hamilton County, Tennessee. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2009, 4:03 PM EDT (20:03 UTC)
Expired
Apr 10, 2009, 4:45 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:20 PM EDTTORNADOSale Creek, TNPOSSIBLE TORNADO. 2 AREAS OF TREES DOWN. FIRST AREA HAS 150 TREES DOWN. SECOND HAS A DAMAGE PATH OF 1000 FEET IN LENGTH. 1 HOME DAMAGED.
Apr 10, 4:25 PM EDTTSTM WND GST 05 Nw Soddy-Daisy, TNESTIMATED 65 MPH WIND.
Apr 10, 4:25 PM EDTTSTM WND GST 655 Nw Soddy-Daisy, TN
Apr 10, 4:30 PM EDTTSTM WND DMG8 N Soddy-Daisy, TNROOF OFF HOUSE IN SALE CREEK.
Apr 10, 4:30 PM EDTTSTM WND DMGSale Creek, TNROOF OF HOUSE.
Apr 10, 4:40 PM EDTTSTM WND DMGChattanooga, TNTREES AND POWER LINES DOWN ON HWY 41 IN THE EAST RIDGE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 12:23 PM EDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 102003
SVRMRX
TNC065-102045-
/O.NEW.KMRX.SV.W.0049.090410T2003Z-090410T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT FRI APR 10 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF CHATTANOOGA...

* UNTIL 445 PM EDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SIGNAL MOUNTAIN...OR 11 MILES NORTHWEST OF CHATTANOOGA...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF CHATTANOOGA BY 410 PM EDT...
  SODDY-DAISY AND 8 MILES NORTHWEST OF HARRISON BY 420 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR
SOUTHWEAST TENNESSEE.

&&

LAT...LON 3500 8545 3506 8537 3509 8535 3511 8539
      3516 8538 3545 8516 3541 8504 3537 8503
      3537 8498 3533 8496 3526 8496 3514 8503
      3500 8499
TIME...MOT...LOC 2003Z 246DEG 47KT 3515 8543

$$

DMG
1 follow-up statement
000 
WWUS54 KMRX 102033
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT FRI APR 10 2009

TNC065-102045-
/O.CON.KMRX.SV.W.0049.000000T0000Z-090410T2045Z/
HAMILTON TN-
433 PM EDT FRI APR 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR HAMILTON COUNTY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BIRCHWOOD TO EAST
BRAINERD...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF DAYTON TO
LAKEVIEW...MOVING EAST AT 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR
SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3500 8545 3506 8537 3509 8535 3511 8539
      3516 8538 3545 8516 3541 8504 3537 8503
      3537 8498 3533 8496 3526 8496 3514 8503
      3500 8499
TIME...MOT...LOC 2033Z 272DEG 48KT 3537 8497 3500 8511

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:25 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 10, 2:25 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT FRI APR 10 2009

.SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS
APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND
SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES THIS AFTERNOON INTO EARLY EVENING.  ONCE THE COLD FRONT
PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND
LOW CLOUDS MOVING IN.  WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER
REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND.
NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES
NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY
IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER
CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT
EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO
WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT
SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED
PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  65  43  72  53 /  50  10   0   0  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  62  40  69  47 /  80  10   0   0  30
OAK RIDGE, TN                       51  62  39  69  48 /  70  10   0   0  30
TRI CITIES AIRPORT, TN              49  59  36  67  42 /  90  20   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Apr 10, 3:20 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS
MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY
THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH
THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE.

HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 10, 10:37 AM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
1037 AM EDT FRI APR 10 2009 /937 AM CDT FRI APR 10 2009/

...A SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON
AND EVENING...

A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE LOWER OHIO AND
TENNESSEE VALLEYS TODAY. GUSTY SOUTH AND SOUTHWEST WINDS AHEAD OF
THIS SYSTEM WILL HELP TO BRING WARM AND MOIST AIR INTO THE REGION
TODAY.

AN AREA OF SHOWERS AND THUNDERSTORMS HAS ALREADY MOVED THROUGH THE
AREA THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE
EXPECTED THROUGH THE EARLY AFTERNOON...THEN MORE NUMEROUS SHOWERS
AND THUNDERSTORMS WILL MOVE IN BY LATE AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE
REGION THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL CAN BE
EXPECTED WITH THESE SEVERE STORMS...AND TORNADOES WILL ALSO BE
POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
TELEVISION OR RADIO STATIONS...FOR LATER STATEMENTS AND FORECASTS
ON THIS POTENTIAL SEVERE WEATHER OUTBREAK.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 6:03 AM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more42 min
Apr 10, 3:28 PM EDTTornado WarningMRXMarion47 min
Apr 10, 3:43 PM EDTTornado WarningMRXBledsoe, Sequatchie47 min
Apr 10, 3:54 PM EDTSevere Thunderstorm WarningMRXMarion51 min
Apr 10, 4:12 PM EDTTornado WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more48 min
Apr 10, 4:24 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union36 min
Apr 10, 4:27 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock48 min
Apr 10, 4:37 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Meigs and 3 more53 min
Apr 10, 4:43 PM EDTTornado WarningMRXBradley, Hamilton, McMinn, Monroe, Polk62 min
Apr 10, 4:45 PM EDTTornado WarningMRXAnderson, Knox, Loudon, Roane60 min
Apr 10, 4:56 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton34 min
Apr 10, 5:18 PM EDTTornado WarningMRXHancock42 min
Apr 10, 5:26 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier64 min
Apr 10, 5:32 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Union28 min
Apr 10, 6:03 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.